Seyed Farshad Allameh
Vol 2 No 1 (2017): Winter
Clinical presentation of demyelinating disorders is very heterogeneous, but initially isolated cranial nerve involvement, especially eighth nerve lesions, is extremely rare as the manifestation of clinically isolated syndrome (CIS) or multiple sclerosis (MS), so sudden sensory neural hearing loss (SNHL) is rarely a sole and presenting symptom of MS. A 31-year-old female presented with a history of left-sided ear fullness sensation and sudden hearing loss (without any history of trauma or infection); the pure-tone audiometry (PTA) showed unilateral SNHL pattern (high-frequency zone). The neurological and otolaryngologic examination was normal. Magnetic resonance imaging of the brain revealed several disseminated typical demyelinating plaques. The oligoclonal bands had been detected in the sample of cerebrospinal fluid. All of the routine laboratory data and serum autoantibodies were within normal ranges. Administration of high-dose corticosteroid improved her hearing. SNHL is a rare and atypical manifestation of CIS. Our case is assigned to be a high-risk CIS and may be developed to MS. It may be due to acute inflammatory demyelinating lesions of the cochlear nerve which could be a manifestation of CIS at first.
Thrombocytopenia during the clinical course of Plasmodium falciparum malaria has been reported in different studies. However, for Plasmodium vivax malaria, profound thrombocytopenia (i.e., a platelet count below 20,000/µl), is infrequent. In this paper, we want to report of a case of vivax malaria with very severe thrombocytopenia. A 16-year-old man was examined in the emergency department because of fever, epistaxis, and very severe thrombocytopenia. In his phosphate-buffered saline evaluation, malaria vivax was confirmed. Artesunate because of severe malaria was begun. The fever was stopped after 24 hours. The last platelets count was 185,000, and the patient was discharged with good condition. In conclusion, very severe thrombocytopenia as a complication of P. vivax malaria is rare; however, it may be manifested by the skin and mucous membrane bleeding and result in more severe complications, therefore prompt antimalarial treatment may lead to satisfactory outcome.
Appropriate screening for HIV infection is the cornerstone of HIV-related care. Clinicians should be aware of criminalizing HIV exposure and transmission. We report a case of HIV-1 infection transmission caused by a knife fight between addicts and criminals. He was overlooked as an innocent victim and infected his wife without diagnosis. He was injured with a bloody knife used to damage a man minutes before. His 33-year-old wife was admitted with respiratory distress and responded to the treatment of pneumocystosis. In workup for predisposing factor of this opportunistic infection, AIDS was confirmed. The possible route of HIV-1 transmission was investigated and concluded most likely resulted sexually from his husband. Both of them have no behavioral risk factor for HIV infection. Peoples and physicians should be educated about epidemiology, transmission, and pre- and post-exposure prophylaxis of HIV.
This study reports the occurrence of ventricular tachyarrhythmia after sildenafil (Viagra®) intake. A 60-year-old man was admitted to the hospital with ventricular arrhythmia after sildenafil (Viagra®) intake. The echocardiography was normal, but in angiography, mild atherosclerotic plaques were seen. Comprehensive clinical trials are needed to prove any correlation between sildenafil intake and acute myocardial infarction.
This report describes two patients (a 7-year-old boy and a 3-month-old boy) who have had chronic and recurrent respiratory distress and wheezing episodes since infancy. The elder one had been treated for hyper-reactive airway disease and asthma, and the other had been diagnosed with laryngomalacia. The problems had been associated with cyanosis and did not improve with routine treatment; therefore, we considered other underlying diseases, such as cardiovascular problems. The diagnostic workups revealed the “double aortic arch” which had not been diagnosed previously.
Spontaneous nephrocutaneous fistula is a rare manifestation of renal diseases. The majority of such fistulas are associated with xanthogranulomatous pyelonephritis, chronic renal tuberculosis, complicated renal stones, and post-traumatic or surgical injuries. We report the case of a 58-year-old male who presented with a history of massive lumbar cutaneous purulent discharge for 3 years. More investigations with ultrasonographic study and magnetic resonance imaging demonstrated the presence of a fistula between the kidney and skin. Detailed laboratory workup was negative for the diagnosis of renal tuberculosis. This patient was considered as a rare variant of xanthogranulomatous pyelonephritis and was managed effectively with a simple nephrectomy.
Many cardiovascular procedures such as temporary pacemaker insertion, electrophysiological studies, and percutaneous transmitral commissurotomy are carried through inferior vena cava (IVC). Its malformations such as its interruption with azygous/hemiazygous continuation, left-sided IVC, and double IVC can make some difficulties for cardiologists during these procedures. In this case report, we present the case of a 75-year-old male with recurrent episodes of syncope and bradycardia. Due to interrupted IVC, temporary pacing lead was difficultly advanced from the IVC to the accessory hemiazygos vein, left brachiocephalic vein, superior vena cava, right atrium, and right ventricle. Temporary pacemaker insertion is an invasive procedure and should be performed under the guidance of fluoroscopy. However, rarely, IVC malformations such as interrupted IVC make it difficult to do procedure in a short period of time. Rupture of IVC and some complications due to severe bradycardia can be prevented by understanding rare IVC malformations.
Seyed Farshad Allameh
|All the work in this journal are licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.|